Keywords: PCP, phencyclidine, haloperidol (PubMed Search)
Patients who are intoxicated with, or emerging from, phencyclidine (PCP) highs present with acute agitation that can be challenging to treat
Risks of physical restraints for combative patients include injury, hyperthermia, rhabdomyolysis, and increased agitation or excited delirium
Haloperidol is an option for chemical restraint that is typically safe and rapid acting
Some concerns related to haloperidol use in PCP-intoxicated patients include worsened PCP-induced hyperthermia, dystonic or anticholinergic reactions, lower seizure threshold, and hypotension
A recent retrospective case series assessed the frequency of adverse effects from the combination of PCP and haloperidol
Of 59 cases, only two patients experienced an adverse reaction, and neither could be conclusively linked to haloperidol administration
This analysis had several major limitations including retrospective design for identifying adverse reactions, potential for false positive PCP screens, and possible haloperidol administration more than 24 hours after PCP intoxication
While haloperidol may be safe for agitated PCP-intoxicated patients, this paper adds nothing to refute or support its use. Benzodiazepines and calm environment are still first-line therapy.
It should be noted that no data exist showing poor outcomes in PCP-intoxicated patients administered haloperidol, which begs the question "Is there even an issue?" Dr. Leon Gussow, author of The Poison Review, provides a nice answer and summary of the article here.
MacNeal JJ, et al. Use of haloperidol in PCP-intoxicated individuals. Clin Toxicol 2012;50:851-3.
Gussow L. The Poison Review. http://www.thepoisonreview.com/2012/11/07/is-haloperidol-dangerous-in-pcp-associated-agitation-a-non-answer-to-a-non-problem/ Accessed Nov 8, 2012.